I was diagnosed with Crohn's Disease about eight years ago and due to vomitting problems I was given Protonix and have been taking it ever since.......no one has ever told me to stop. Recently I was told that you are only supposed to take it for a few weeks. Should I stop taking it and what is the correct proceedure to stop the medicine (reduce dosage, etc.)? Thanks for any help you can give me as I am feeling really terrible lately.
The only thing I know for sure about the proton pump inhibitors is that there is potential for them to damage the lining of the intestines and the stomach. A friend had this happen to her while on the same one that I used to take, and she warned me to stop using the medication. I was starting to get sick all the time from using it anyway, so I didn't mind stopping the use of the medication.
I am controlling my GERD through careful and restricted diet. It has helped with the other digestive issues, too. I still have some issues, but GERD isn't a major factor in my life these days since I'm so careful with my diet now. The problem has to do with having a laundry list of food sensitivities. I also learned that I have Celiac to go along with everything else. Not fun.
I am certain that more people with GERD and other related problems have food sensitivities than realize that they do. One added benefit to not eating the foods that I'm sensitive to is that I lost a lot of weight that I needed to lose. I'm no longer pre-diabetic and my cholesterol levels are down to normal. I just need to keep working on balancing out the LDL and HDL levels, which I'm sure are better now than the last time they were tested.
I also found out that the reason I have so many food sensitivities is that I am allergic to birch. There are similar proteins to what is in birch in so many other foods that people eat. If you get tested for allergies and you find out that you're allergic to birch but it doesn't show food allergies, that still doesn't mean that you don't have food sensitivities. The difference between a true allergy and a sensitivity is that a true allergy has the potential of killing you with anaphylaxis, whereas a sensitivity will make you sick and may not necessarily kill you the fast way through anaphylaxis. Rather the sensitivities will cause you to be sick and kill you the slow torturous way, unless you figure out that you need to stop eating the foods you're sensitive to.
I strongly urge you to look into food sensitivities, because I know that was the root of ALL my digestive issues. If skin and blood tests don't show food allergies, then you have to figure out the food sensitivities on your own. The way to do that is through an Elimination Diet Food Challenge. It helps to do this with the help of a naturopath, too.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.